Indiana, 2021

Damaging Winds in Indiana, August 29 to 30, 2021

August 29 to 30, 2021 · NWS IND · 5 events in 3 counties and zones

Ample deep moisture interacting with an approaching cold front and the associated upper-level short wave led to several lines of strong thunderstorms during the overnight across northern central Indiana, including several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$3,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Ample deep moisture interacting with an approaching cold front and the associated upper-level short wave led to several lines of strong thunderstorms during the overnight across northern central Indiana, including several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 29, 8:42 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 29, 8:42 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
942 PM EDT Sun Aug 29 2021

.Forecast Update...
Issued at 942 PM EDT Sun Aug 29 2021

This evening, a broken line of thunderstorms continues across
northern sections of central Indiana, with isolated convection to
the south. The storms in the north are being forced by some
prefrontal convergence and some vorticity aloft. Storms have been
pulse like in nature with perhaps some gusty winds and small hail.

The forcing will continue tonight, especially north, closer to the
vorticity and the front. Will go with higher end chance PoPs there
tonight. Less forcing south will lead to slight chance or low end
chance PoPs there. Confidence is not has high in the south with the
weaker forcing and the latest trends in hi-res models to back off on
coverage there.

Mixed Layer CAPES of 2000-2500 J/KG will keep the threat of gusty
winds and small hail around.

Adjusted sky cover and hourly temperatures as needed based on latest
trends.

&&

.Short Term...(This evening through Monday night)
Issued at 302 PM EDT Sun Aug 29 2021

This Evening/Tonight...
CAMS are struggling a bit with convective initiation this afternoon.
 Showers and thunderstorms have formed rather quickly over the last
hour and are more widespread than models were projecting.  Despite
the persistency, thunderstorms are expected to remain below severe
levels though this afternoon and evening without any significant
dynamics.  Current convection is mainly being diurnally driven in
the warm, moist environment as a weak influx of moisture continues
on the back side of high pressure dome.  That will, however, change
tonight as a cold front drops into the forecast area.  This
additional forcing could be enough to trigger some isolated strong
to severe thunderstorms (mainly north) overnight, which is
highlighted by the Marginal Risk per SPC.  HRRR starts keying in on
re-initiation of convection around Mon 01/02Z over the northern
counties with cold front, eventually shifting southward toward
daybreak.

Monday/Monday Night... The aforementioned cold front will eventually
be met with the northward propagation of Ida on Monday morning,
stalling it a bit.  The surge of moisture from Ida will eventually
overtake the southern third of central Indiana on Monday afternoon
with PWAT values approaching 2 inches and a Slight Risk in the
excessive rainfall forecast.  Flooding will be a threat across the
southern tier of counties.   Elsewhere, the effects of Ida will be
less pronounced over the northern portions of central Indiana.  So,
will trend toward categorical Pops Monday afternoon over the
southern counties with likely Pops to the north.

With the cold front and extensive rainfall, the heat wave will
finally break on Monday as highs drop a bit into the mid to upper
80s.  And, overnight lows Monday night will dip into the mid to
upper 60s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 302 PM EDT Sun Aug 29 2021

The remnants of Hurricane Ida will be passing by central Indiana to
the southeast on Tuesday...with an abundance of clouds and continued
scattered to numerous showers impacting the region. Beginning early
Wednesday...the pattern will transition to dry and more seasonable
as Ida shifts off to the east and a broad high pressure ridge builds
in.

The best chance for rain throughout the extended period will be on
Tuesday as what is left of Ida passes through the Tennessee and Ohio
Valleys. The track of the remnant low has solidified from middle
Tennessee into the central Appalachians...with the bulk of the broad
area of rain remaining to the southeast of the region. The diffuse
cold front however will still be in the southern half of the
forecast area on Tuesday with the potential for tropical moisture to
advect north into the area and interact with the front. A mid level
deformation axis will align north of the track of the remnant
low...likely aligning across southern Indiana and Ohio and
potentially impacting far southern portions of the forecast area.
While the potential for beneficial rainfall is there through Tuesday
night...any flood concerns will be localized considering antecedent
soil conditions which are quite dry over the last 6 weeks or so.

Any rain will depart Tuesday evening as the low pressure moves away
from the region. A broad high pressure ridge will expand into the
Ohio Valley beginning Wednesday and remain through the end of the
week. With a predominant E/NE low level flow...expect seasonable
temperatures with a nice drop in the humidity levels from what we
have felt over the last 10 days or so. Upper level troughing
initially midweek will lift out by Friday into the weekend with
heights rising. The ridge will center over the Ozarks and lower
Tennessee Valley over the weekend with central Indiana on the
periphery. Some discrepancies exist between long range guidance...
but the most likely scenario at this point is a frontal boundary
setting up north of the region over the weekend with just isolated
diurnal convection impacting the forecast area as southerly surface
flow returns. This front to the north may have a more substantial
impact locally by the tail end of the holiday weekend but confidence
is low in any specific solution at this time.

&&

.Aviation...(00Z TAF Issuance)
Issued at 643 PM EDT Sun Aug 29 2021

IMPACTS:
- Scattered convection this evening with a possible lull in activity
  early in the overnight before additional rounds into Monday
- MVFR fog possible near sunrise, especially at KLAF.

DISCUSSION: Radar shows a band of convection developing between KIND
and KLAF, with additional lines of convection northwest of KLAF.
Will thus include VCTS mention at most sites at or near valid time.
At the moment believe that these will diminish late this evening.

Additional forcing will arrive overnight into Monday bringing
additional scattered convection. Location of convection may depend
on where boundaries from earlier convection end up. Will reintroduce
VCTS overnight into Monday morning. A front in the vicinity will
keep threat of convection through the day Monday. Confidence on
where best coverage of convection overnight into Monday is medium at
best.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...50
Short Term...TDUD
Long Term...Ryan
Aviation...50
Hazardous weather outlook, Aug 29, 8:50 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
950 PM EDT Sun Aug 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-310200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
950 PM EDT Sun Aug 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the night across
central Indiana. A few stronger storms are possible, mainly north of
Interstate 70. Brief heavy rain, gusty winds, small hail, cloud to
ground lightning and localized flooding will be possible.

Storm motion will generally be to the east northeast at around 30
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances will continue at times through Tuesday as a
cold front moves through and the remnants of Ida move south and east
of central Indiana. Severe storms are not expected, but a few could
be strong. Heavy rain, localized flooding, gusty winds and cloud to
ground lightning will be possible. Flood threat will be highest
across the southern tier of counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 29, 9:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 PM EDT Sun Aug 29 2021

INZ039>041-300245-
Madison IN-Delaware IN-Hamilton IN-
1019 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Madison, northern
Delaware and east central Hamilton Counties through 1045 PM EDT...

At 1019 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Alexandria to near
Noblesville. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Alexandria around 1025 PM EDT.

Other locations in the path of these storms include Muncie.

This includes Interstate 69 between mile markers 218 and 227, and
between mile markers 233 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8572 4004 8608 4038 8558 4038 8522
      4037 8522
TIME...MOT...LOC 0219Z 275DEG 19KT 4033 8559 4006 8598

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50

The radar

The Indianapolis radar (KIND), 80 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 29, 9:30 PM EST
Where
Madison County, 0.8 mi WNW of Alexandria Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
40.233, -85.645

Downburst blew off east side of roof of hanger-like structure at Alexandria Airport with debris blown over 100 feet. Downburst also caused noticeable crop damage to fields along County Road 900 North between County Road 150 East and Indiana Route 9. Corn was blown over towards a generally east-northeast direction.

Thunderstorm Wind, Hamilton

When
August 29, 10:18 PM EST
Where
Hamilton County, 2.07 mi N of Noblesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.080, -86.020

Tree downed by winds onto house.

Thunderstorm Wind, Madison

When
August 29, 11:40 PM EST
Where
Madison County, 2.11 mi W of Alexandria Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.230, -85.670

Multiple large trees downed by winds.

Thunderstorm Wind, Randolph

When
August 29, 11:40 PM EST
Where
Randolph County, 0.87 mi NE of Farmland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.190, -85.120

Tree downed by winds onto powerlines.

Thunderstorm Wind, Randolph

When
August 30, 12:14 AM EST
Where
Randolph County, 0.87 mi NE of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.060, -84.940

Street sign downed by winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972792, 972791, 972789, 972790, 972788.